My sister had been taking Dilantin since she was a teenager. Now she is 45 yrs. old. Recently my mom got sick and my sister just went really bizarre and unreasonable. I have two caregivers for my mother so my sister is not stress taking care of her. My mom is a lot better now but my sister has continued to manifest her mood and behavior changes. I think she is depressed, anxious and also hostile to almost everybody around her. She also has thoughts fo hurting herself. I have told her doctor re her situation and he wants to see her. But the problem is nobody can convince her to see a doctor or even talked to her. The doctor does not want to prescribed just any medicine since she is taking Dilantin. She has also stayed with my cousin for a couple of weeks for a change of environment which we thought might helped her. But after a week or so she is back to her usual behavior. She has returned to the house and now does not eat. She also has create problems in the house like running the water until our water tank is empty. I don't think she has behaved like this before. I think she is also menopausal. I don't know if the combination of Dilantin and her being on menopausal age is the cause of her bizarre behavior. Please help.
Can Dilantin side effects such as mood or behavior changes and depression experienced later?
- 17 Aug 2009 by colnago
- 18 August 2009
It definitely sounds like she needs to see her doctor, but as you said, she doesn't want to go. One thing I can suggest, although it is very difficult for most family members to do, is to get a court order for emergency order of protective custody. In order to this, you would need to involve the law and they have to see her and, if they believe she is a danger to herself or others, then they can fill out a warrant and have your sister taken to a hospital and checked outto see if the doctors believe she might need psychiatric treatment. There is no arrest issued so it won't be on her record or anything; we have patients in my hospital all the time that come in under warrants because they refuse to seek treatment for themselves and others have to get involved. You may talk to her doctor about this since she is refusing to go but is making threats to hurt herself. Also, I'm just curious, you mentioned that her behavior changed suddenly-I have seen many women who were normal and functioning that totally just start acting bizarre for no appearant reason and the result is a urinary tract infection (UTI). You might get her to go see a medical doctor and see if this could be the reason for her sudden change in mental status. Good luck and God bless.
hi, i think it might. I am not a doctor at all or in any field but have been exposed to all types of medications you can honestly & seriously think of or not think of! I know a woman, who is very dear to me in fact just as a sister. She takes Dilantin and is almost 50 years old as well. She also takes Xanax and has almost the exact same persona as stated above. I seriously think that a Dr. should be seen but I would conquer with your question almost 100%. Have her seen and please let me know so that I could be of help to my sister as well? Best of luck and I will pray for you.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 19 Apr 2017 • 2 answers
Updated 22 Apr 2013 • 1 answer
Updated 21 Aug 2014 • 3 answers
Updated 20 Feb 2016 • 1 answer
Updated 11 Jun 2017 • 1 answer